Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 82, NWS Dodge City, KS

June 6, 2009Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2009, 8:23 PM CDT for Pawnee County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2009, 8:23 PM CDT (01:23 UTC)
Expired
Jun 6, 2009, 8:56 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:35 PM CDTHAIL 0.56 Nw Larned, KS45 MPH WIND GUSTS.
Jun 6, 8:35 PM CDTHAIL 17 Nw Larned, KS
Jun 6, 8:37 PM CDTHAIL 0.759 N Larned, KS40-45 MPH WIND GUSTS. LOCATION WAS SOUTHWEST OF MAIN STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
4022 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 070123
SVRDDC
KSC145-070230-
/O.NEW.KDDC.SV.W.0082.090607T0123Z-090607T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT SAT JUN 6 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 930 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANFORD...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANFORD...
  FRIZELL...
  ASH VALLEY...
  LARNED...
  RURAL RESIDENCES OF NORTHEASTERN PAWNEE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3810 9892 3814 9938 3828 9938 3834 9903
      3830 9901 3826 9902 3826 9899
TIME...MOT...LOC 0123Z 256DEG 30KT 3820 9929

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 070140
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT SAT JUN 6 2009

KSC145-070230-
/O.CON.KDDC.SV.W.0082.000000T0000Z-090607T0230Z/
PAWNEE KS-
840 PM CDT SAT JUN 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTH CENTRAL PAWNEE COUNTY...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL PAWNEE COUNTY...OR 3 MILES NORTH OF FRIZELL...
MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN PAWNEE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3819 9897 3821 9917 3827 9926 3834 9903
      3830 9901 3826 9902 3826 9899
TIME...MOT...LOC 0140Z 256DEG 30KT 3823 9911

$$

KRUSE
000 
WWUS53 KDDC 070156
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT SAT JUN 6 2009

KSC145-070206-
/O.CAN.KDDC.SV.W.0082.000000T0000Z-090607T0230Z/
PAWNEE KS-
856 PM CDT SAT JUN 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PAWNEE COUNTY IS
CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN PAWNEE COUNTY.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN PAWNEE COUNTY.

LAT...LON 3819 9897 3821 9917 3827 9926 3834 9903
      3830 9901 3826 9902 3826 9899
TIME...MOT...LOC 0156Z 238DEG 24KT 3831 9903

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:13 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 6, 7:13 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT SAT JUN 6 2009

.PUBLIC UPDATE...

A WEAK UPPER DISTURBANCE IN THE SW FLOW SHOWS UP WELL ON WATER
VAPOR IMAGERY MOVING OUT OF THE ROCKIES INTO THE CENTRAL PLAINS
THIS EVENING. THE ASSOCIATED INSTABILITY HAS TOUCHED OFF SOME
VERY WEAK, ELEVATED CONVECTION OVER OUR WESTERN CWA. RXD A REPORT
FROM THE FINNEY COUNTY SHERIFF OF LIGHT RAIN, 40-MPH WIND GUSTS,
AND REDUCED VIS IN BLOWING DUST AS ONE SHOWER PASSED NEAR GCK. WE
CAN SEE SOME VIRGA TO OUR W/NW AND ANY OF THESE LIGHT SHOWERS
COULD DO THE SAME THING. WILL SEE THIS ACTIVITY DIE AFTER THE SUN
SETS AND I COVERED IT WITH A 3-HR NOWCAST. AM ALSO WATCHING A
VERY WELL-PRONOUNCED RETREATING DRY LINE ON RADAR WHICH NOW
EXTENDS FROM NEAR GREAT BEND TO JUST EAST OF DODGE CITY TO INVOF
MEADE. CANT SEE IT ON RADAR BUT RICHER MOISTURE HAS ALSO BACKED
IN ACROSS THE NORTHERN CWA. THINK THE UPPER DISTURBANCE IS TOO FAR
N AND W TO INTERACT WITH THE DRY LINE EXCEPT ACROSS THE NORTH. WE
MAY SEE SOME STORMS FORM UP THERE AND WILL KEEP ANY EYE ON THAT
AREA. ANY STORMS THAT FORM IN THE NORTH WILL BE MARGINALLY SEVERE
BUT HIGH LCLS WILL LIMIT HAZARDS TO GUSTY WIND/HAIL. ELSEWHERE,
THE GOING FORECAST LOOKS TO HAVE THINGS COVERED AND AM NOT
PLANNING ANY FURTHER EVENING UPDATES UNLESS CONDS CHANGE. -WRIGHT

&&

.AVIATION UPDATE...

UPPER DISTURBANCE MOVING OUT OF COLORADO INTO NRN KS/SW NE
TOUCHING OFF -SHRA AND VIRGA OVER THE WEST, MAINLY KGCK. DRYLINE
RETREATING WESTWARD ACROSS SW KS BUT NO CONVECTION SO FAR INVOF
DRYLINE. INCLUDED CBS IN THE 00Z KDDC/KGCK TAF UPDATE TO HINT AT
THE OUTSIDE CHANCE OF AN EVENING TS, BUT AM NOT EXPECTING MUCH AT
THOSE SITES. KHYS HAS A BETTER CHANCE AS THEY ARE CLOSER TO THE
UPPER DYNAMICS AND ARE ALREADY BACK INTO THE RICHER MOISTURE. THUS,
I INCLUDED A TEMPO FOR -TSRA THERE THIS EVENING. OTHERWISE, VFR
CONDS FOR THE NEXT 24 HRS. GUSTY AND SHIFTING WINDS TO DEVELOP AS
FRONT CROSSES SW KS TOMORROW. -WRIGHT

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT SAT JUN 6 2009/

DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE CHANCES FOR PRECIP AND TEMPERATURES.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL
TROUGH OF LOW PRESSURE WITH A POSITIVE-TILTED AXIS EXTENDING FROM
MONTANA DOWN INTO CENTRAL CALIFORNIA. THIS IS INFLUENCING A
SOUTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. A SMALL AND WEAK
+80KT UPPER LEVEL JET STREAK IS CLIMBING NORTHEAST ACROSS THE
DESERT SOUTHWEST AND INTO THE FOUR CORNERS REGION. NEAR THE SURFACE,
A LEE SIDE TROUGH OF LOW PRESSURE IS POSITIONED ALONG THE COLORADO
BORDER. A SMALL POOL OF LOW LEVEL MOISTURE, WITH DEWPOINTS AT H85
JUST ABOVE 10C, EXTENDS ACROSS THE EASTERN TWO-THIRDS OF KANSAS AND
INTO SOUTHEASTERN NEBRASKA.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER
LEVEL S/WAVE DISTURBANCE WITHIN THE LARGER SCALE TROUGH LIFTING
NORTHEAST ACROSS THE ROCKIES TONIGHT AND INTO THE CENTRAL PLAINS
SUNDAY. THIS WILL GRADUALLY SHIFT THE UPPER LEVEL JET EAST TONIGHT
AND INTO WESTERN KANSAS BY SUNDAY AFTERNOON. THE POSSIBILITY FOR
THUNDERSTORMS DOES EXIST THIS EVENING ACROSS PORTIONS OF WESTERN
KANSAS. HOWEVER, CHANCES WILL BE LIMITED TO MORE EASTERN PORTIONS
OF THE CWA AS THE NAM, UKMET, AND GFS SHOW A SURFACE LOW AND AN
ASSOCIATED TROUGH/DRYLINE MOVING EAST ACROSS SOUTHWEST KANSAS
EARLY THIS EVENING. THIS WILL LIMIT WHAT LOW LEVEL MOISTURE THERE
IS TO THE EASTERN HALF OF THE FORECAST AREA WITH SURFACE
DEWPOINTS JUST EDGING INTO THE LOWER 60S(F). GFS AND NAM MODEL
SOUNDINGS ONLY SHOW SOME MODEST MID LEVEL INSTABILITY COMBINED
WITH WEAK SPEED SHEAR AND LITTLE DIRECTIONAL SHEAR. OVERALL, THE
MENTION OF POPS IS WARRANTED BUT WILL STAY WITH SLIGHT POPS FOR
OUR EAST AND NORTHEAST THIS EVENING. A SLIGHTLY BETTER CHANCE FOR
THUNDERSTORMS WILL EXIST TOMORROW AFTERNOON AS THE UPPER LEVEL
JET, ALBEIT A WEAK ONE, MOVES EAST ACROSS WESTERN KANSAS
INCREASING UPPER LEVEL SUPPORT SOMEWHAT. A COLD FRONT WILL ALSO
PUSH SOUTH INTO WESTERN KANSAS MONDAY EVENING AS THE SURFACE LOW
CONTINUES TO TRACK EASTWARD OUT OF WESTERN KANSAS. THIS WILL
PROVIDE BETTER SURFACE CONVERGENCE, HOWEVER, LOW LEVEL MOISTURE
WILL BE A BIT MORE LIMITED. AGAIN, SLIGHT POPS REMAIN REASONABLE
IN OUR EAST WITH LOW END CHANCE POPS ACROSS OUR NORTH IN
ASSOCIATION WITH THE APPROACHING FRONTAL BOUNDARY.

TEMPERATURES WILL REMAIN FAIRLY MILD TONIGHT AS LOW LEVEL SOUTHERLIES
CONTINUE. THE NAM, GFS, AND UKMET ALL SHOW TEMPERATURES AT H85
AROUND 23C TO 25C ACROSS SOUTHWEST KANSAS. EXPECT LOWS TONIGHT
MAINLY DOWN INTO THE 60S(F) WITH UPPER 50S(F) POSSIBLE IN OUR
EXTREME NORTH AND WEST. IT WILL BE FAIRLY WARM AGAIN TOMORROW AS
TEMPERATURES CLIMB AHEAD OF AN APPROACHING COLD FRONT THAT WONT
ENTER THE CWA UNTIL EARLY EVENING. TEMPERATURES AT H85 WILL BE
AROUND 28C ACROSS MUCH OF THE CWA. EXPECT HIGHS WELL UP INTO THE
90S(F) AGAIN SUNDAY. LOW TEMPERATURES WILL COOL DOWN SOMEWHAT SUNDAY
NIGHT IN WAKE OF THE COLD FROPA. TEMPERATURES AT H85 WILL DROP DOWN
INTO THE TEENS(C) ACROSS SOUTHWEST KANSAS. EXPECT LOWS MAINLY DOWN
INTO THE 50S(F) WITH LOWER 60S(F) POSSIBLE IN OUR EXTREME SOUTHEAST.
HIGH TEMPERATURES WILL RELAX A BIT MONDAY AS SURFACE HIGH PRESSURE
TAKES HOLD ACROSS NEBRASKA BRINGING AN EASTERLY UPSLOPE FLOW TO
SOUTHWEST KANSAS. TEMPERATURES AT H85 WILL RANGE FROM THE MID
TEENS(C) EAST TO JUST ABOVE 20C ALONG THE COLORADO BORDER. EXPECT
HIGHS ONLY INTO THE 70S(F) NORTH AND WEST WITH LOWER TO MID 80S(F)
POSSIBLE IN OUR SOUTH AND SOUTHEAST. MAY MAKE A FEW SLIGHT
ADJUSTMENTS TO TEMPERATURES.

DAYS 3-7...

PRELIMINARY LOOK AT THE 12Z LO-RES ECMWF INDICATES THAT IT IS
SIMILAR TO THE 00Z HI-RES OUT THROUGH ABOUT 120 HOURS BEFORE IT
STARTS TO DIVERGE WITH PREVIOUS RUNS.  THE 12Z RUN SHOWS THE UPPER
FLOW PATTERN BECOMING MORE AMPLIFIED ALONG THE WEST COAST AND OVER
THE CENTRAL ROCKIES. THE GFS AND CANADIAN MODELS CONTINUE TO BE MORE
DAMPENED WITH THE UPPER FLOW.  ALL THE MODELS, AND THEIR RESPECTIVE
ENSEMBLES, TEND TO AGREE THAT THERE WILL BE A CONTINUATION OF THE
MEAN TROUGH POSITION ALONG THE WEST COAST WITH WEST TO SOUTHWEST
FLOW OVER THE CENTRAL CONUS.

THE GWO PHASE-SPACE PLOT FOR THE PAST WEEK OR SO HAS BEEN HOVERING
AROUND THE 5-6 AND 7-8 QUADRANTS AT LESS THAN ONE SIGMA. NO REAL
STRONG SIGNALS IN THE STREAMFUNCTION COMPOSITES BUT THEY DO HINT AT
A TROUGH POSITION IN THE SUBTROPICAL WATERS OFF THE WEST COAST OF
NORTH AMERICA.  THIS WOULD SUPPORT A CONTINUATION PATTERN THE MODELS
ARE SHOWING.

BASED ON THE MODEL OUTPUT...THINK THAT THE CENTRAL HIGH PLAINS WILL
BE IN FOR PERIODIC STORM OUTBREAKS.  THE LOCATION OF THE BEST LOW
AND MID LEVEL BAROCLINICITY IS FORECAST TO WAVER BETWEEN NEBRASKA
AND KANSAS.  THE GFS SHOWS PRECIPITATION EVENTS SOMEWHERE IN THE
CENTRAL PLAINS NEARLY EVERY DAY WITH A FEW BREAKS THROUGH MUCH OF
THE EXTENDED PERIOD. THE CURRENT EXTENDED GRIDS SHOW SLIGHT CHANCE
TO CHANCE POPS THROUGH MUCH OF THE EXTENDED AS WELL WHICH FOR THE
MOST PART LOOKS REASONABLE.  THINK THERE WILL BE A BREAK LATE IN THE
WEEK WHEN A SOMEWHAT STRONGER WAVE COMES OUT AND PUSHES THE FRONTAL
BOUNDARY SOUTH OF KANSAS FOR A DAY OR SO AND HAVE ADJUSTED THE GRIDS
TO A DRY FORECAST FOR A FEW PERIODS.

FOR THE WEEK TWO PERIOD WILL KEEP TEMPERATURES NEAR NORMAL AND
PRECIPITATION ABOVE NORMAL. NOT REAL CONFIDENT IN THIS AS THE MEAN
STORM TRACK COULD KEEP THE BEST PRECIPITATION TO OUR NORTH.  NORMAL
DAILY PRECIPITATION AMOUNTS ARE HIGHER THIS TIME OF YEAR AS WELL. AT
ANY RATE...ONE OR TWO EVENTS COULD KEEP US ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  95  55  80 /  20  20  20   0
GCK  60  95  53  79 /  10  10  20   0
EHA  61  93  54  83 /  10  10  10   0
LBL  62  94  55  83 /  20  20  20   0
HYS  60  95  53  77 /  20  20  30   0
P28  68  95  60  85 /  20  10  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 6, 11:16 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1116 AM CDT SAT JUN 6 2009

KSZ030-031-043>046-061>066-074>081-084>090-070900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1116 AM CDT SAT JUN 6 2009 /1016 AM MDT SAT JUN 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO DODGE CITY LINE.
ANY STORMS THAT DEVELOP COULD BECOME MARGINALLY SEVERE WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE
SUNDAY AFTERNOON, GENERALLY EAST OF A LINE FROM WAKEENEY TO DODGE
CITY TO ENGLEWOOD. A FEW THUNDERSTORMS MAY BE MARGINALLY SEVERE.

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS EACH AFTERNOON
AND EVENING NEXT WEEK. ANY OF THESE EVENTS WILL BRING THE POTENTIAL
FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:27 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush21 min
Jun 7, 5:29 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford14 min
Jun 7, 5:41 PM CDTSevere Thunderstorm WarningDDCBarber34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.